Alert archive / Arizona / Special Weather Statements in 2020
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 2, 2020, 8:20 PM MST for Santa Cruz County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2020, 8:20 PM MST (03:20 UTC)
- Expired
- Aug 2, 2020, 8:45 PM MST
- In force
- 25 min
- Issued by
- NWS Tucson, AZ
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 29 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3083 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681 WWUS85 KTWC 030320 SPSTWC Special Weather Statement National Weather Service Tucson AZ 820 PM MST Sun Aug 2 2020 AZZ507-513-030345- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 820 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 845 PM MST... At 819 PM MST, Doppler radar was tracking a strong thunderstorm near Whetstone, or 13 miles south of Benson, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whetstone, Huachuca City, Kartchner Caverns State Park and Fort Huachuca, and Highway 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3187 11044 3185 11022 3160 11025 3162 11049 TIME...MOT...LOC 0319Z 007DEG 14KT 3176 11035 $$ TGD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:09 PM MST, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 2:09 PM MST, 6 hours 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 209 PM MST Sun Aug 2 2020 .SYNOPSIS...The strong ridge of high pressure responsible for our hotter than average temperatures will gradually weaken in the coming days, although the hotter than normal temperatures will continue through next week. Isolated to scattered thunderstorms will develop each afternoon as well, though Monday and Tuesday look to be a little less active compared to the rest of the week. && .DISCUSSION...Thunderstorms erupted over the White Mountains on schedule although it is running just about an hour or so behind elsewhere. The slower heating thanks to the thick smoke layer overhead slowed things up. Starting to see convection starting to bubble over a few of the east sky island areas at this time and would expect this to continue over the next hour or two. Then we should see isolated to scattered convection about the area mainly east, south and potentially southwest of Tucson although likely not as vigorous as it could have been without the dense smoke layer. Any convection that develops should shut down by midnight. The upper high will center itself over the area Monday as it slowly oozes eastward which will help to suppress the convection, generally confining it to the international border area and up over the White mountains. Temperatures will be quite warm and flirting with heat warning thresholds but opted to not go that route at this time. If the Apple Fire in California has another active burn period later today, smoke could impact our temperatures again tomorrow afternoon. For Tuesday into Wednesday, the center of the high will continue to move east with an upper trough moving onto the west coast. This will induce just enough of a southerly flow that we should be able to spread thunderstorms just a bit further north Tuesday and even more so Wednesday. This will result in a trimming of the afternoon temperatures by a few degrees. By Thursday and/or Friday depending on timing, the upper trough strengthens along the west coast increasing the southwest flow aloft over the area which will eventually force the moisture over the area off to the east if this comes to pass. However during the transition of having lingering moisture and stronger mid-level flow could make for more organized convection We will see how that plays out with time. The drier southwest flow looks to linger through next weekend at this time which would translate into drier and warmer conditions once again with any convection confined fairly close to the southern and/or eastern border areas. && .AVIATION...Valid through 04/00Z. FEW-SCT clouds (locally BKN) at 10k-15k ft MSL much of the period. Isolated to scattered -TSRA/-SHRA into this evening. Wind gusts to near 45 kts may occur at times with the stronger -TSRA. Otherwise, NWLY SFC wind at 8-14 kts with gusts around 20 kts into this evening. The strongest speeds will occur in the Upper Gila River Valley near KSAD. Winds decrease overnight to less than 10 kts. Isolated -TSRA/-SHRA return Monday afternoon south and east of KTUS with sfc wind WLY/NWLY mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Hot temperatures continue this week. Expect isolated to scattered mainly afternoon and evening thunderstorms favoring locations east to south of Tucson through Tuesday. Coverage of thunderstorms extends further westward by midweek to include much of the area. By the weekend, thunderstorms will once again be limited to areas east to south of Tucson. Except for some slightly elevated 20-foot northwest winds in the upper Gila River valley through Monday, 20-foot winds winds will generally follow typical diurnal trends at less than 15 mph apart. However, thunderstorms may produce wind gusts in excess of 40 mph. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Cerniglia Aviation...Carpenter Fire Weather....Carpenter Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 2, 6:34 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
634 PM MST SUN AUG 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 12 WNW HUACHUCA CITY 31.67N 110.53W
08/02/2020 M1.00 INCH SANTA CRUZ AZ COCORAHS
1 INCH HAIL REPORTED NEAR ELGIN.
&&
TGDSpecial weather statement, Aug 2, 6:55 PM MST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 655 PM MST Sun Aug 2 2020 AZZ503-513-030230- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 655 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY UNTIL 730 PM MST... At 655 PM MST, Doppler radar was tracking a strong thunderstorm over Nogales International Airport, or near Nogales, moving southwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nogales, Nogales International Airport and Kino Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3133 11104 3150 11094 3146 11074 3133 11075 TIME...MOT...LOC 0155Z 053DEG 12KT 3139 11087
Local storm report, Aug 2, 6:57 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST SUN AUG 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 6 NE NOGALES 31.42N 110.85W
08/02/2020 M59 MPH SANTA CRUZ AZ ASOS
ASOS STATION KOLS NOGALES INTERNATIONAL
AIRPORT.
&&
TGDLocal storm report, Aug 2, 8:04 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
804 PM MST SUN AUG 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 7 E SONOITA 31.69N 110.56W
08/02/2020 M1.00 INCH SANTA CRUZ AZ TRAINED SPOTTER
NEIGHBOR OF A TRAINED SPOTTER NEAR ELGIN
REPORTED 1 INCH HAIL.
&&
TGDLocal storm report, Aug 2, 8:06 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
806 PM MST SUN AUG 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 7 E SONOITA 31.69N 110.56W
08/02/2020 SANTA CRUZ AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED WATER FLOWING DOWN
HER DRIVEWAY AND DOWN THE ROAD.
&&
TGDSpecial weather statement, Aug 2, 8:20 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 820 PM MST Sun Aug 2 2020 AZZ507-513-030345- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 820 PM MST Sun Aug 2 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 845 PM MST... At 819 PM MST, Doppler radar was tracking a strong thunderstorm near Whetstone, or 13 miles south of Benson, moving south at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whetstone, Huachuca City, Kartchner Caverns State Park and Fort Huachuca, and Highway 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3187 11044 3185 11022 3160 11025 3162 11049 TIME...MOT...LOC 0319Z 007DEG 14KT 3176 11035 TGD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Special Weather Statement | TWC | Santa Cruz | 30 min |
| Aug 2, 5:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Aug 2, 6:00 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 2, 6:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 2, 7:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 2, 7:14 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 2, 7:37 PM MST | Flash Flood Warning | TWC | Santa Cruz | 113 min |
| Aug 2, 8:07 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 68 min |
| Aug 3, 1:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 41 min |
| Aug 3, 1:43 PM MST | Special Weather Statement | TWC | Santa Cruz | 47 min |
| Aug 3, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 40 min |
| Aug 3, 2:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Aug 3, 2:06 PM MST | Special Weather Statement | TWC | 39 min | |
| Aug 3, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 3, 3:16 PM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Aug 3, 3:37 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 38 min |
Nearby
Special Weather Statements in Arizona, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.